Alert archive / Kentucky / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 97, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 26, 2006, 1:56 PM EDT for Powell County, Wolfe County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 26, 2006, 1:56 PM EDT (17:56 UTC)
- Expired
- May 26, 2006, 2:30 PM EDT
- In force
- 34 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Powell County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 37 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 320 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 404 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 10:51 AM EDT, 3 hours 5 minutes earlier.
Area forecast discussion, May 26, 10:51 AM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1051 AM EDT FRI MAY 26 2006 .DISCUSSION... 14Z SFC ANALYSIS SHOWS THE SFC LOW PASSING BY DTW WITH A COLD FRONT TRAILING THROUGH THE WESTERN OHIO VALLEY AND SOUTHWEST ALONG THE OHIO RIVER. ON THE REGIONAL MOSAIC RADAR...INSTABILITY SHOWERS HAVE BROKEN OUT THROUGH SOUTHERN OHIO...MUCH OF WEST VIRGINIA...AND ARE JUST DEVELOPING OVER NORTHEAST KENTUCKY. EXPECT THESE TO INCREASE IN COVERAGE DURING THE AFTERNOON WITH SOME THUNDER DEVELOPING. HOWEVER...DO NOT ANTICIPATE THE CONVECTION BECOMING WIDESPREAD OR ORGANIZED. THE CURRENT FORECAST HAS THIS WELL IN HAND. WITH SOME CLOUD BREAKS FOR SUNSHINE LIKELY DURING THE AFTERNOON THE FORECAST TEMPERATURES ALSO LOOK IN GOOD SHAPE. WILL ISSUE A QUICK UPDATE TO CLEAN UP THE AFTERNOON WORDING AND MAKE MINOR TWEAKS IN THE GRIDS. && .PREV DISCUSSION... 632 AM EDT FRI MAY 26 2006 MADE A QUICK EARLY MORNING UPDATE TO REFRESH FIRST PERIOD FORECAST FOR LULL IN SHOWER AND THUNDERSTORM ACTIVITY. STILL EXPECT CONVECTION TO REFIRE LATER THIS AFTERNOON. ALSO EXPECT THE SUN MAY PEAK OUT FROM TIME TO TIME...BUT BULK OF DAY SHOULD SEE MOSTLY CLOUDY SKIES. UPDATED ZONES ALREADY ISSUED...REST OF FCST PACKAGE TO FOLLOW. 449 AM EDT FRI MAY 26 2006 REMNANTS OF SHOWER AND THUNDERSTORM ACTIVITY ARE SLOWLY DISSIPATING THIS MORNING AFTER A VERY ACTIVE OVERNIGHT. SURFACE BOUNDARY IS STILL TO OUR WEST. THIS BOUNDARY...ALONG WITH THE UPPER LEVEL TROUGH AXIS WILL NOT PUSH THROUGH UNTIL LATER TODAY. SO EXPECTED ANOTHER LULL IN PRECIP WITH SOME CLEARING LATER THIS MORNING. THEN EXPECT AFTERNOON HEATING WILL CAUSE SHOWERS AND THUNDERSTORMS TO REFIRE ALONG THE BOUNDARY AS IT CREEPS THROUGH THE AREA. EXPECT ANY RISK FOR SEVERE WEATHER TO BE LIMITED...MORE TO OUR SOUTH IN THE TN VALLEY WHERE BEST INSTABILITY AND DYNAMICS WILL BE. MEGASTRONG UPPER LEVEL RIDGING WILL DEVELOP OVER THE EASTERN CONUS OVER THE NEXT SEVERAL DAYS. FCST SOUNDINGS ARE SHOWING SOME WEAK SUBSIDENCE TONIGHT. THIS COMBINED WITH GRADUAL CLEARING AND RECENT PRECIPITATION SHOULD SET UP FAVORABLE CONDITIONS FOR FOG TO DEVELOP LATE TONIGHT FOR PRETTY MUCH THE ENTIRE AREA. EXPECT AREAS OF FOG MAY BE LIMITED TO THE VALLEY LOCATIONS SUNDAY MORNING WITH SLIGHTLY DRIER AIR MIXING DOWN SATURDAY AFTERNOON. HOWEVER...MODEL GUIDANCE IS ADVERTISING A REPEAT IN THE DEVELOPMENT OF FOG...EVEN ALONG THE RIDGES. AND WITH FCST SOUNDINGS SHOWING EVEN STRONGER SUBSIDENCE SATURDAY NIGHT INTO SUNDAY MORNING...DECIDED NOT SINGLE OUT THE VALLEY AREAS AT THIS TIME. DECENT SFC HIGH PRESSURE WILL HELP PUSH TODAYS SFC BOUNDARY JUST TO OUR SOUTH OVER THE NEXT 24 HOURS. HOWEVER...THE NAM AND GFS ADVERTISE A RATHER RAPID RETURN OF MOISTURE FROM THE SOUTH AS THE SFC HIGH PRESSURE CENTER AND UPPER LEVEL RIDGE AXIS SHIFT QUICKLY EASTWARD. THIS WILL SET THE STAGE FOR MAINLY DIURNALLY DRIVEN GARDEN VARIETY SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE UPCOMING WORK WEEK. CONSEQUENTLY WENT WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH THE BULK OF THE WEEK...WITH AN INCREASING CHANCE OF POPS AS EACH DAY PASSES FROM MONDAY THROUGH THURSDAY. ANOTHER FRONTAL BOUNDARY WILL TAKE AIM AT THE AREA LATE THURSDAY NIGHT OR FRIDAY. WILL HAVE TO WAIT AND SEE IF THIS SYSTEM IS STRONG ENOUGH TO USHER IN SOME DRYER...COOLER AIR FOR THE FOLLOWING WEEKEND. MOS GUIDANCE WAS IN GOOD AGREEMENT AND PREVIOUS SHIFTS MAX/MIN TEMPS GRIDS LOOKED RIGHT ON TARGET. SO LITTLE IF ANY CHANGES CHANCES TO THE ISC TEMPS GRIDS. ONLY CHANGE TO THE EXTENDED WAS TO ADJUST POPS TO PUT A STRONGER EMPHASIZE ON EXPECTED DIURNALLY DRIVEN SHOWER ACTIVITY. 300 AM EDT FRI MAY 25 2006 WILL LET REMAINDER OF THE WATCH COUNTIES EXPIRE AT 3 AM EDT. SEVERE THREAT HAS DIMINISHED...AS THE STRONGEST STORMS HAVE PUSHED OUT OF THE CWA. A FEW THUNDERSTORMS REMAIN...MAINLY SOUTH OF HIGHWAY 80. MAIN FOCUS WILL BE ON HYDRO FOR THE NEXT FEW HOURS FOR THE SOUTHWESTERN COUNTIES...AS A FEW CELLS CONTINUE TO TRAIN OVER THE AREA. UPDATED FORECAST ALREADY SENT. 925 PM EDT THU MAY 25 2006 ANOTHER QUICK UPDATE TO THE ZONES TO ADJUST POPS AS LINE OF SHOWERS AND THUNDERSTORMS HAS ENTERED THE BLUEGRASS COUNTIES. ALSO ADDED THE SEVERE THUNDERSTORM WATCH. UPDATED ZONES ALREADY OUT. 706 PM EDT THU MAY 25 2006 JUST MADE A QUICK UPDATE TO UPDATE THE TIMING OF THE THUNDERSTORMS AND ADD THE TORNADO WATCH TO THE FAR SOUTHWESTERN COUNTIES OF THE CWA. 338 PM EDT THU MAY 25 2006 SHORT TERM...(TONIGHT THROUGH FRIDAY) FRONTAL BOUNDARY DRAPED FROM SOUTHEAST WI DOWN THROUGH CENTRAL MO WILL DROP SOUTHEAST ACROSS THE AREA BY TOMORROW AFTERNOON. TONGUE OF VERY JUICY AIR HAS SET UP OUT AHEAD OF THE FRONT...WITH CONVECTION STARTING TO POP ALONG THIS TONGUE OF MOISTURE AS WELL AS THE FRONT...AS A VIGOROUS SHORT WAVE CYCLES IN FROM WESTERN IL. SO FAR VERY UNEVENTFUL ACROSS EASTERN KENTUCKY...WITH ONLY LOW TOPPED FORMING AT BEST AS DEPARTING OVERNIGHT CONVECTION HAS LEFT US IN AN AREA OF SUBSIDENCE. EXPECT THIS TO ALL CHANGE LATER THIS EVENING AS A SQUALL LINE WILL PUSH ONCE AGAIN TO THE SOUTHEAST. BIG DIFFERENCE COMPARED TO LAST NIGHT WILL BE A MUCH MORE FAVORABLE LOW LEVEL AIR MASS OVER EASTERN KENTUCKY. STORMS WILL NOT BE SO QUICK TO WEAKEN. DAMAGING WINDS WILL BE THE MAIN THREAT WITH SOME LARGE HAIL A POSSIBILITY WITH ANY PARTICULARLY DEEP CORES AS WET BULBS ARE NEAR 11K. THIS ROUND OF PRECIPITATION WILL EXIT THE AREA AROUND DAWN...BEFORE THE TROUGH AXIS AND COLD FRONT MOVE THROUGH...BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS COULD BECOME SEVERE WITH GOOD INSTABILITY IN PLACE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) LARGE SCALE RIDGING WILL TAKE PLACE ACROSS THE OH AND TN VALLEYS BEGINNING FRIDAY NIGHT. ABOVE NORMAL TEMPERATURES WILL LAST THROUGHOUT THE PERIOD...WITH DRY WEATHER PERSISTING THROUGH MONDAY MORNING...BEFORE RIDGE BEGINS TO FLATTEN THROUGH THE REST OF THE WORK WEEK AND MOISTURE GRADUALLY INCREASES. THINK THE LATEST GFS IS A BIT TOO AGGRESSIVE WITH THE MOISTURE RETURN...SO HAVE CONTINUED WITH DIURNALLY DRIVEN LOW CHANCE POPS FROM MONDAY THROUGH THURSDAY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && GREIF
Hazardous weather outlook, May 26, 5:41 AM EDT, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 541 AM EDT FRI MAY 26 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271245- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 541 AM EDT FRI MAY 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. ALSO...FOG IS EXPECTED TO DEVELOP LATE TONIGHT. VISIBILITIES MAY DROP BELOW ONE QUARTER OF A MILE AT TIMES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. FOG IS EXPECTED TO DEVELOP LATE SATURDAY NIGHT INTO SUNDAY MORNING. VISIBILITIES MAY DROP BELOW ONE QUARTER OF A MILE AT TIMES. THERE IS A CHANCE FOR THUNDERSTORMS EACH AFTERNOON AND EVENING...FROM MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RAY
In the hours before
Special weather statement, May 26, 1:39 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 139 PM EDT FRI MAY 26 2006 KYZ107-119-261845- JOHNSON-MARTIN- 139 PM EDT FRI MAY 26 2006 ...A STRONG THUNDERSTORM TO AFFECT THE AREA... AT 139 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST OF SANDY HOOK...OR OVER MOON...MOVING EAST AT 30 MPH. THIS STORM WILL BE NEAR FLATGAP AROUND 145 PM EDT...KERZ AROUND 150 PM EDT...GALEN AROUND 155 PM EDT...BAKER AROUND 200 PM EDT...AND WHITEHOUSE AROUND 205 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO AN INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS. GREIF
Special weather statement, May 26, 1:41 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 141 PM EDT FRI MAY 26 2006 KYZ050-059-060-108-261845- MONTGOMERY-MENIFEE-POWELL-WOLFE- 141 PM EDT FRI MAY 26 2006 ...A STRONG THUNDERSTORM TO AFFECT THE AREA... AT 141 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST OF WINCHESTER...OR 5 MILES NORTHWEST OF CRESSY...MOVING EAST AT 25 MPH. THIS STORM WILL BE NEAR VIRDEN AROUND 150 PM EDT...POWELL VALLEY AROUND 155 PM EDT...VAUGHNS MILL AROUND 200 PM EDT...BEAN AROUND 205 PM EDT...AND ROSSLYN AROUND 210 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO AN INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS. GREIF
Special weather statement, May 26, 1:43 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 143 PM EDT FRI MAY 26 2006 KYZ112-114-261845- BREATHITT-OWSLEY- 143 PM EDT FRI MAY 26 2006 ...A STRONG THUNDERSTORM TO AFFECT THE AREA... AT 143 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES EAST OF MCKEE...OR 3 MILES SOUTHEAST OF NEW ZION...MOVING EAST AT 30 MPH. THIS STORM WILL BE NEAR SCOVILLE AROUND 150 PM EDT...EVERSOLE AROUND 155 PM EDT...COWCREEK AROUND 200 PM EDT...JETTS CREEK AROUND 205 PM EDT...AND HOUSTON AROUND 210 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO AN INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 8:23 PM EDT | Severe Thunderstorm Warning | JKL | Fleming | 67 min |
| May 25, 8:43 PM EDT | Severe Thunderstorm Warning | JKL | Bath | 62 min |
| May 25, 8:53 PM EDT | Severe Thunderstorm Warning | JKL | Montgomery | 55 min |
| May 25, 9:01 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Powell | 44 min |
| May 25, 9:16 PM EDT | Severe Thunderstorm Warning | JKL | Menifee | 44 min |
| May 25, 9:39 PM EDT | Severe Thunderstorm Warning | JKL | Morgan, Wolfe | 36 min |
| May 25, 9:46 PM EDT | Severe Thunderstorm Warning | JKL | Powell | 20 min |
| May 25, 11:31 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 44 min |
| May 25, 11:36 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 39 min |
| May 25, 11:56 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Laurel | 34 min |
| May 26, 12:25 AM EDT | Severe Thunderstorm Warning | JKL | Clay, Owsley | 38 min |
| May 26, 2:03 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Owsley | 27 min |
| May 26, 2:46 PM EDT | Severe Thunderstorm Warning | JKL | Martin | 29 min |
| May 26, 3:11 PM EDT | Severe Thunderstorm Warning | JKL | Letcher | 34 min |
| May 26, 3:27 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 33 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.